This site is intended for health professionals only!

Published on 15 February 2010

Share this story:

Antibiotic warning for UK doctors

teaser

One child was “severely” harmed after a staff error in administering gentamicin, the National Patient Safety Agency (NPSA) said.

Of the 507 reports received in the 12 months to March 2009, the agency said 23 involved moderate harm to babies and 482 led to low or no immediate harm.

However, the NPSA said some children could suffer gentamicin side effects, such as renal and hearing damage, that are not yet apparent, as well as vomiting, nausea and rashes.

Staff gave the antibiotic to babies at the wrong time of day or had a “near miss” in 182 cases, and incorrectly recorded doses and other “proscribing errors” accounted for a further 124 cases.

In 86 incidents, doctors and nurses did not check babies’ blood level properly, which led to NPSA issuing new guidance stating hospitals must have blood monitoring rules and a protocol for the exact dosages for gentamicin.

“Frontline services should adopt this latest Patient Safety Alert to ensure high standards of care are taken in the prescribing, administrating and monitoring of this drug,” said NPSA’s child health lead Jenny Mooney.

Copyright Press Association 2010
NPSA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story: